First time poster, but am up against the wall here, and need to make a change quickly. Suffer from a few medical conditions that cause chronic pain, have been on Hydrocodone non-stop since prescribed by my MD in summer of 2007. Am now at 60mg per day (6x10mg). While the Vicodin has worked well over the last five years in controlling the pain, depression set in a long time ago, and continually gets worse.
As an example, over the last few years I have lost almost all my friends, lost interest in all of my hobbies and passions, and can barely leave the house lacking complete motivation. Every time the phone rings I feel violated, and trying to actually talk to someone on the phone becomes almost physically painful, not to mention emotionally exhausting. It just feels like my head is numb, no emotion, nothing but wanting to sit and stare at the TV or computer monitor all day long.
I have been on the medication so long, I know my tolerance has built up, but I do not want to increase the dosage any further. MD recommended switching to Percocet last year, but it only put me to sleep. At least with the Vicodin I could force myself to get things done when needed. However even the most basic things now take a herculean effort (such as taking a shower every day). Luckily my wife travels quite a bit, so my mood has not been as detrimental with that relationship as it has with all of my others.
Just don't know what to do at this point, have an MD appt. next week and want a plan of attack, want off the Vicodin but then I have to worry about the pain management, which has been well controlled. Wish to start tapering down, and possibly find a local support group. Don't know if switching to a different class of pain med will help alleviate the depression while still taking care of the pain. At this point am honestly at my wits end and am looking for some advice from others who have been down this road.
Congrats Allen on posting here. That is the first step in admitting that the pain pills have taken over your life. I was where you are several times over and over again. Today I'm 8 days off (for the umpteenth time). I found this site and it has been a true godsend for me. I always thought the pain meds (Norco) was helping me deal with my pain and gave me the ability to get through the day, but then I started realizing it was numbing me to life. I was avoiding the phone, friends, family, activities as well. The pain meds were my vice to do anything no matter how big or small, so I know exactly where you are. First thing I did in the morning was reach for a pill or two to give me energy to get ready for work. It's a vicious cycle that takes over and has you in it's grips! I have been trying to months now to get off this roller coaster myself. It all starts with the Dr giving you a scrip and then the tolerance sets in and more or stronger pills. The only way to stop is to taper off or go c/t. Hopefully you can talk to your Dr and they can give you meds to help you come down. I found that the pain isn't nearly as bad as it was when I was taking them. Your brain quits sending out the needed chemicals to help you control your own pain naturally and when it comes back as the pain meds wear off, it comes back worse. It's called rebound pain. That's part of the vicious cycle as well. I remember when I started out with pain med therapy I felt so good because the pills took my mind off the pain. It didn't take but a couple months before my mind became focused on the pills instead of the pain. I would rather feel the real pain than live my life around meds any longer. You are not alone...great support and advice from many people all over the world that have been where you are right now.
We have been in your shoes and understand what you are feeling. Please tell your doctor exactly how you are feeling. Tapering down will help ease this transition. Your pain may increase(rebound pain) for awhile as our body and mind will call for the drug but most of us have found our pain actually got better once we were off the meds. Just know that "time" will be your friend now. Keep talking with us as we are here to support you~sara
Greetings Ravenwing. Welcome to the forum.. opiates tend to turn on a person after using for long term. although you have not abused your meds the opiates have managed to numb your emotions.. demotivated you, were once they may have added motivation.. Many that use pain meds for chronic pain take a drug holiday to assess where they stand now with it.. some pain gets better over time with core strengthening and such.. also the holiday is to lower tolerance to the opiate and give your brain a break.. Lets say you were to jump off a 60mg. it is very doable but Not necessary Just a example.. within 5 days you would be over the Major illness but what is the most incredible The FOG that lifts from our brain and how clear everything becomes.. colors are brighter food taste better the love of outdoors is reawakened. I will never forget the sound of the birds outside I had not really heard them in so long.... Because it does not sound like you abuse you could taper taking 1/2 out at a time till you feel ok then do it again till gone. it takes a lil longer but it helps in the severity of the wd. we have all kinds of tips on getting thru it. Many have found the pain less Once clean.. the opiates cause these pathways to open in your brain flooding it with feel good endorphins.. Our brain was not designed to receive this much naturally and your brain likes it. It has a way of creating more pain to get more of the opiate.. Our Brains are very Powerful... I'm glad you found us You will find a lot of support and caring people.. look on the bottom for Thomas recipe for wd and Amino acid protocol for during and after Vitamins and such to give you a boost.. many tips on getting thru it.. It is worth a shot. I wish you well in getting You back.. lesa
Hi and welcome! Please talk to your doctor because I really don't want you to be in pain if you really are. Do you need the pills for legit pain or are you taking them for the feeling you get? Also, please go see a counselor about your depression. You need to start living again and find out what's going on inside that is making you not want to live life to the fullest any longer. We're here to support you but please talk to your doctor about how you're feeling. *hugs*
Ravenwing, I could ditto every symptom you described... for the last 5+ years. For me, also with chronic pain issues, multiple joint replacements, etc, the Norco increased the pain as soon as it wore off, (rebound pain), plus upped the ante with the depression, isolationism, and such. For me, those latter symptoms were CAUSED by the pain med. I am only on day 5, but I can promise you that my pain, which was very real, is incredibly better... some joint and muscle aches, but nothing like the rebound junk after the meds wore off after a few hours. I used to turn down my phone ringer so I couldn't answer it, etc. My grown children just decided their mother was eccentric and never left the house unless she went to work! I am already seeing that one of my upcoming issues will be what to do with my life, since I can no longer settle for this lying around on the couch mess!!! What a lovely problem. Will be praying for you!
Hi Allen, and I also welcome you to the Forum! This is a wonderful place for advice and support! I can completely relate to your post! When I was abusing my pain meds, I felt the exact same way! The only thing I wanted to do all day/night was sit in front of my TV or computer. I neglected everything! I was beyone mad if I had to get up and do something like shower, get dressed, go to the grocery store, etc! I stopped answering my phone, stopped responding to emails from my family, basically just stopped! I even stopped eating! It was just me and my pills, and that's all I wanted! The only thing I cared about was making sure I had enough pills. It was a nightmare existence. The good news is that you can stop this nightmare. Please talk to your doctor and explain your situation. Ask for help in dealing with your pain and tapering off of the pain pills! It's time to get a real life back!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.